Ask a doctor

Saggy Juvederm Pouches?

I had Juvederm injected into corners of mouth and under lips, which looked terrible so I had it dissolved four days ago. Now it looks worse- puffy pouches around my mouth. Is this swelling? If so, how long before I look normal? If not, whAt can be done to fix it? Thank you!!

Doctor Answers (9)

Swelling after lip injections

+1
Swelling after trauma usually peaks at 48 to 72 hours.  You've had multiple injections in the lip for the Juvederm as well as for the hyaluronidase.  The fact that it looks worse however is not usual. Even if you had only partial improvement with some dissolution of product, it should look better, not worse.  For this reason I'd contact your surgeon and get an appointment for evaluation to see if something could be recommended to accelerate the healing process.  Best news is that all of this should be completely reversible... over time.


Philadelphia Plastic Surgeon
5.0 out of 5 stars 15 reviews

Swelling after Juvederm injection and hyaluronidase treatment

+1

You have undergone a number of injections around your lips over a short period of time.  The lips are particularly prone to swelling.  None of the treatments you had should cause any lasting adverse outcomes.  I would be patient and give everything a chance to settle down.  If you are still concerned with your appearance after another couple of weeks, then you might begin to consider alternative options.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
5.0 out of 5 stars 23 reviews

It does not take several weeks for the effect of the enzyme to finalize.

+1

Here is the bottom line.  It is hard to know precisely how much enzyme is needed to remove a hyaluronic acid treatment.  It might take very little to make the difference or quite a bit.  More than one treatment session of enzyme may be necessary.  In my extensive experience, Juvederm is harder to remove than Restylane.  This is because Juvederm seems to disperse more in the tissue.  Also after an enzyme treatment, unexpected swelling is pretty routine.  This seems to be directly related to the use of the enzyme to break down the filler product.  Generally, whatever is transient is resolved in a few days, at most a week.  At that point, whatever is left, assuming it is not to your liking, needs more enzyme to further break down the product.  Don't assume your injecting physician has the expertise with enzyme needed to get this job done.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

You might also like...

Unhappy with Juvederm

+1

Thank you for your question about Juvederm and your unhappy result.

  • the Vitrase that dissolves Juvederm's hyaluronic acid gel can be irritating,
  • the tissues around the injection may be swollen,
  • or the Juvederm only partly dissolved,
  • Maximum swelling is day 3 after any treatment - you should be improving,
  • if not, a Board Certified Plastic Surgeon should see you, figure out what is going on and plan any next steps. Hope this helps!

Elizabeth Morgan, MD, PhD
Atlanta Plastic Surgeon
4.5 out of 5 stars 21 reviews

Hyaluronidase and swelling

+1

Any injection can cause swelling or bruising.  The lips and the skin around the mouth are particularly sensitive and may swell more than other areas of the face.  It is unlikely to be the hyaluronidase itself (rarely causes much swelling), but rather the fact that you are having an injection that is probably causing your swelling.  Ice packs and sleeping upright in a recliner or with 3 or 4 pillows under your head can be helpful.

 

A small group of people is allergic to hyaluronidase, but this is unlikely if you are not having a significant amount of itching.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm and mouth and swelling

+1

The hyaluronidase used to dissolve the juvederm will increase water and swelling in the area until it resolves. Give it a few weeks.  Good luck.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Juvederm Injection

+1

 

Dear Anika, The events that you describe above are not considered normal for Juvederm injections. It is normal to have some swelling after the original injection of Juvederm which typically dissipates in a few days. I can happily say I have never had the need to dissolve any injectables so I am not an expert in the use of hyaluronidase. I would suggest seeing your treating physician for a proper diagnosis. Best regards, Michael V. Elam, M.D.

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 128 reviews

All depends on what was done

+1

I would suggest calling your doctor or going back in to see if what you are asking about is normal as it does not sound that way.

Evan Sorokin, MD
Cherry Hill Plastic Surgeon
4.5 out of 5 stars 38 reviews

Juvederm and hyaluronidase

+1

If you had hyaluronidase injection to dissolve the Juvederm, expect some soft tissue swelling which will go away in 7-10 days. Be patient.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.